Winter Storm, Caledonia
- When
- March 4, 10:00 AM EST to 8:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $5,000
- Reported by
- COOP STATION
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A blocking pattern in the upper level wind flow across Greenland maintained a trough of low pressure across eastern North America on the 3rd and 4th. On the night of the 3rd, moisture and warmer air aloft backed southwest into an arctic airmass across northern Vermont causing snow to develop.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A blocking pattern in the upper level wind flow across Greenland maintained a trough of low pressure across eastern North America on the 3rd and 4th. On the night of the 3rd, moisture and warmer air aloft backed southwest into an arctic airmass across northern Vermont causing snow to develop. Northwest winds at the low levels caused upslope conditions to develop during the morning of the 4th across the higher elevations with much lighter amounts in the downsloping valleys. Snowfall accumulations ranged from a few inches in the Connecticut River valley to over a foot in the mountains. Some specific snowfall totals include: 3 inches in St. Johnsbury, 7 inches in Canaan, 11 inches in Island Pond with 12 inches in East Burke and 15 inches in Sutton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 4, 5:39 AM EST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
539 AM EST SAT MAR 4 2006
.UPDATE...
SEVERAL REPORTS OF 8-14 OF SN SO FAR ACRS NW VT...SO HAVE UPGRADED
MUCH OF THE ERN CHAMP VLY TO A +SN WARNING THRU TONITE AND UPPED SN
TOTALS ACRS THE PREVIOUS WARNING AREA ACRS MUCH OF NRN VT. ENHANCED
RETURNS ACRS NW VT ACCUMULATING IN EXCESS OF 0.6 ON THE KCXX STP
OVER AN EVER-EXPANDING AREA. LATER ADJUSTMENTS WILL LIKELY BE NEEDED
TO SN AMTS.
ALL UPDATED PRODUCTS HAVE BEEN ISSUED. HAPPY SHOVELING...
.PREV DISCUSSION...
/ISSUED 343 AM EST SAT MAR 4 2006/
SYNOPSIS...
HI PRESS RIDGE TO BUILD ACRS THE GREAT LKS REGION TODAY THRU SUN NITE
AND THEN ACRS THE FA ON MON.
SHORT TERM /TODAY THROUGH MONDAY/...
WK H85 WAA TO TAKE PLACE ACRS THE FA TODAY AND TONITE...THEN WK CAA
TO DEVELOP ACRS THE FA ON SUN THRU MON. LOW-LVL MSTR TO LINGER ACRS
MUCH OF THE FA THRU SUN. SOME MID-LVL MSTR TO AFFECT THE FA TODAY. PW
VALUES ACRS THE FA LOOK TO BE AOB 0.30 THROUGHOUT THE SHORT-TERM
PERIOD. WWD SN GRAPHICS SHOW AOB 2 ACRS THE FA THRU DAY 2.
UPSLOPE SN PARAMETERS ACRS THE FA THRU TONITE LOOK MIXED. FACTORS FOR
DECENT UPSLOPE SN INCLUDE GOOD NW H925-85 FLOW...GOOD LOW-LVL MSTR
AND...EVENT DURATION GREATER THAN 12HRS. FACTORS AGAINST INCLUDE A
LACK OF DECENT LOW-LVL LAPSE RATES AND A LACK OF DECENT CAA. H5
CUTOFF LOW IS ALSO DISPLACED PRETTY FAR FROM THE FA.
BUFCAN/88D MOSAIC SHOWS SOME PCPN ACRS MUCH OF THE FA ATTM. HAVE
RAISED POPS ACRS MUCH OF THE NRN FA TO LIKELY/CATEGORICAL FOR MUCH OF
TODAY AND TONITE. LEAST CHC FOR ANY ACCUMULATING SN STILL LOOKS TO BE
ACRS THE ST LAW VLY AND SRN VT INTO TONITE. WILL HANG ONTO SCHC/CHC
POPS FOR ANY LINGERING -SHSN ON SUN ACRS THE FA. THE REST OF THE
SHORT-TERM PERIOD LOOKS TO BE PRETTY QUIET...SO MADE MINIMAL CHANGES
TO THIS PORTION OF THE FCST FOR NOW. ALSO MADE MINIMAL CHANGES TO THE
GOING TEMP/WIND FCST IN THE SHORT-TERM PERIOD.
BASED ON ABOVE THINKING AND COLLABORATION WITH GYX...DECIDED TO
EXPAND THE GOING SN ADVISORIES ACRS MUCH OF THE THE NRN FA THRU
TONITE AND UPGRADED MUCH OF THE FAVORED ZONES FOR UPSLOPE SN ACRS VT
TO A +SN WARNING THRU TONITE. ENHANCED ECHOES ON 88D MOSAIC ATTM AND
EVENT DURATION SHOULD PUSH MUCH OF THIS PORTION OF THE FA WELL INTO
THESE HEADLINE SN AMT RANGES.
LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
NO CHANGES TO THIS PART OF THE FCST FOR NOW.
ALL FINAL PRODUCTS ALREADY ISSUED. LATER...
AVIATION...
SNOW IS EXPECTED OVER MUCH OF THE AREA WITH THE EXCEPTION OF THE KMSS
AREA WHERE VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD.
HOWEVER...A STREAM OF MOISTURE COMING DOWN FROM CANADA WILL PERSIST
FROM KSLK EASTWARD AND RESULT IN IFR CONDITIONS WITH AREAS OF VLIFR
DUE TO THE SNOW. VISIBILITIES WILL BE AS LOW AS A HALF MILE THROUGH
THE MORNING HOURS WITH CEILINGS AS LOW AS 300 FEET. DURING THE
AFTERNOON HOURS THROUGH ABOUT 00Z...EXPECT IFR CONDITIONS BUT THEN A
SLOW TREND TO MVFR CONDITIONS AFTER 00Z.
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HEAVY SNOW WARNING FOR VTZ001>003-005-006-008-009-016>018
UNTIL 6 AM SUNDAY.
...SNOW ADVISORY FOR VTZ004-007-010 UNTIL 6 AM SUNDAY.
NY...SNOW ADVISORY FOR NYZ028>031-034-035 UNTIL 6 AM SUNDAY.
&&
SHORT TERM/LONG TERM...MURRAY
AVIATION...EVENSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 410 AM EST SAT MAR 4 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-050915- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 410 AM EST SAT MAR 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT A PLUME OF MOISTURE FROM THE ATLANTIC OCEAN THAT HAS WRAPPED ALL THE WAY AROUND A LOW PRESSURE SYSTEM OVER THE CANADIAN MARITIMES WILL BRING SNOW TO MUCH OF THE NORTH COUNTRY TODAY AND TONIGHT. THIS COMBINED WITH A LOW LEVEL NORTHWESTERLY FLOW TO ENHANCE UPSLOPE PRECIPITATION WILL RESULT IN ACCUMULATING SNOWS TODAY AND TONIGHT FOR ALL BUT THE SAINT LAWRENCE VALLEY AND SOUTH CENTRAL PORTIONS OF VERMONT. SNOW ACCUMULATIONS WILL MEET ADVISORY AND WARNING CRITERIA TODAY AND TONIGHT OVER THE NORTHERN ADIRONDACKS OF NEW YORK...THE CHAMPLAIN VALLEY...AND NORTH CENTRAL AND NORTHEAST VERMONT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS WEATHER IS NOT EXPECTED THROUGH MUCH OF THE PERIOD. THE POTENTIAL DOES EXIST ON THURSDAY AND THURSDAY NIGHT FOR SOME RAIN OR MIXED PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY OFFICIALS ARE ENCOURAGED TO REPORT ANY SNOWFALL ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. EVENSON
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497987, 5497988.